Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 139, NWS State College, PA

August 18, 2002Blair County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 18, 2002, 4:37 PM EDT for Blair County, Pennsylvania. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 2002, 4:37 PM EDT (20:37 UTC)
Expired
Aug 18, 2002, 5:15 PM EDT
In force
38 min
Issued by
NWS State College, PA
Area
Whole counties

County Blair County, PA

The radar

The State College radar (KCCX), 57 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1090 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1090 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

536 
WUUS51 KCTP 182037
SVRCTP
PAC013-182115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
437 PM EDT SUN AUG 18 2002

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLAIR COUNTY IN CENTRAL PENNSYLVANIA

* UNTIL 515 PM EDT.

* AT 437 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER DUNCANSVILLE...OR 6 MILES SOUTHWEST OF
  HOLLIDAYSBURG...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROYER AND MARTINSBURG AROUND 445 PM.

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. STAY INDOORS AWAY
FROM WINDOWS. STAY OFF THE PHONE IF POSSIBLE.

$$

LAT...LON 4045 7854 4034 7862 4026 7828 4045 7813

LAMBERT/GARTNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:15 PM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 18, 3:15 PM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
315 PM EDT SUN AUG 18 2002

COLD FRONT WITH VERY LIMITED DYNAMICS NOW MOVING THROUGH NORTHERN
PA.  JUST SCATTERED CONVECTION SOUTH OF THE FRONT...WITH MORE
WIDESPREAD ACTIVITY ASSOCIATED WITH A SHORTWAVE MOVING THROUGH THE
OHIO VALLEY.  WILL HOLD ON TO A 30 POP IN THE SW CLOSEST TO THE
SHORTWAVE...AND NOT MENTION PRECIP ELSEWHERE TONIGHT AS ONGOING
CONVECTION WILL QUICKLY DISSIPATE BY SUNSET.

HIGH PRESSURE BUILDING IN FROM THE NW WILL CONTINUE TO NUDGE THE
COLD FRONT SLOWLY SOUTHWARD OVERNIGHT AND WEAK HIGH PRESSURE WILL
CONTROL THE WEATHER FOR THE FIRST HALF OF MONDAY.  BUT A TROUGH WILL
MOVE THROUGH THE UPPER FLOW AND REACH W PA LATER IN THE AFTERNOON.
THIS FEATURE ALONG WITH THE COLD FRONTAL BOUNDARY LIFTING BACK
NORTHWARD AS A WARM FRONT WILL SET THE STAGE FOR ADDITIONAL
CONVECTION LATE TOMORROW AFTERNOON INTO TOMORROW NIGHT AS THE TROUGH
INDUCES A WEAK SURFACE LOW JUST EAST OF THE MOUNTAINS.  WITH DRIER
AIR ALOFT...WILL HAVE TO MONITOR STRONGEST STORMS IN W COUNTIES FOR
POTENTIAL STRONG GUSTY WINDS...BUT TIME OF DAY WILL KEEP SEVERE
THREAT ON THE ISOLATED SIDE. KEPT HIGH POPS THROUGH MON
NIGHT...ALTHOUGH LIKELY MAY BE NECESSARY IF LATER MODEL RUNS
CONTINUE TO HOLD ON TO THIS FEATURE.

QUICK MOVING TROUGH CLEARS THE REGION BY TUE SETTING UP A COOLER AND
DRY WEEK.  MOISTURE BEGINS TO RETURN LATE IN THE WEEK AND WILL
CONTINUE THE MENTION OF TSTORM CHANCE FOR FRI/SAT.

FCSTID = 16
MDT   70  90  70  83 /  20  10  50  20
IPT   60  84  64  80 /  10  20  50  20
BFD   51  78  54  75 /  10  30  50  10
JST   63  80  62  75 /  30  30  50  10
AOO   64  84  64  78 /  30  20  50  20
UNV   62  83  63  78 /  20  20  50  20
SEG   63  86  65  80 /  20  20  50  20
LNS   70  90  70  84 /  20  10  50  20
THV   70  90  70  84 /  20  10  50  20

.CTP...
PA...NONE.

RXR

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.